Alert archive / Kansas / Flash Flood Warnings in 1997

Flash Flood Warning 12, NWS Wichita, KS

July 21, 1997Harper County, Kingman County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 21, 1997, 2:30 AM CDT for Harper County, Kingman County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1997, 2:30 AM CDT (07:30 UTC)
Expired
Jul 21, 1997, 8:30 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Harper County, KS, Kingman County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 210731
FFWICT
KSC077-095-211325-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
230 AM CDT MON JUL 21 1997

* FLASH FLOOD WARNING FOR
  HARPER COUNTY - SOUTH CENTRAL KANSAS
  KINGMAN COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 830 AM CDT
 
* CAUSE AND EFFECT
    TORENTIAL RAINS ARE ANTICIPATED FOR KINGMAN AND HARPER COUNTIES
    OVER THE NEXT COUPLE OF HOURS.  THIS RAINFALL SHOULD CAUSE RAPID
    RISES IN CREEKS AND STREAMS.  WATER COVERED ROADWAYS WILL ALSO
    BE A HAZARD.

* FORECAST CONDITIONS
    RAINFALL AMOUNTS OF UP TO 3 INCHES ARE POSSIBLE OVER AN AREA
    WHERE SATURATED GROUNDS ALREADY EXIST.  THEREFORE...FLOODING IS
    FORECASTED TO CONTINUE THROUGH THE MORNING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS TO RISE.

CHANCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:07 PM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Jul 20, 3:07 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CDT SUN JUL 20 1997

...SHORT TERM...
LITTLE SPINNER STILL THE MAIN CONCERN FOR TONIGHT.  APPEARS THAT IT
IS MOVING NORTHEAST...BUT IT IS OPENING UP IN RESPONSE TO SHRTWV
COMING OVR THE CNTRL ROCKIES.  PREFER THE SLOWER ETA/AVN SOLUTION
TONIGHT AS NGM HAS BEEN WAY OFF WITH THIS SYSTEM.  HISTORY OF THIS
THING SUGGESTS THAT MAX RAINFALL OCCURS ON THE SOUTHERN EDGE OF THE
VORT MAX...WHICH SHOULD PUT IT OVR NE KS TONIGHT.  THIS LOOKS
REASONABLE TONIGHT...BUT AM CONCERNED ABOUT FLOODING POTENTIAL FOR
SCNTRL KS.  3HR FFG IS <1.5 AND 1HR <1.0 INCHES FOR MANY COUNTIES IN
SCNTRL KS.  WITH VORT OPENING UP AND AVN/ETA SHOWING GOOD MSTR
CONVERGENCE ACRS SCNTRL KS AT 18/24 HRS...AM INCLINED TO THINK THAT
SOME HEAVY RAIN WILL MAKE ITS WAY INTO SCNTRL KS AFT MIDNIGHT.  WITH
FFG SO LOW...HAVE LITTLE CHOICE BUT TO ISSUE FFA TONIGHT.  HEAVIEST
RAIN WILL BE CLOSER TO VORT IN CNTRL KS...BUT GUIDANCE HIGH ENOUGH
THERE AND RIVERS LOW ENOUGH THAT WE CAN HOLD OFF ON HEADLINES.
WILL USE PERSISTANCE FOR TEMPS.

MATT
...LONG TERM...
AS NOTED IN SHORT TERM FORECAST...LEANED TWD ETA/AVN SOLUTION FOR
THE LONG TERM FORECAST AS NGM TOO FAST EJECTING NRN KS SHORTWAVE.

WHILE THIS SYSTEM PUSHES SLOWLY E/NE MONDAY...SFC TROF FCST TO ENTER
CENTRAL ZONES. AHD OF THIS FEATURE...THETA-E RIDGE REMAINS IN PLACE
WITH ETA FORECAST DWPTS IN EXCESS OF 70. WITH FORECAST CAPES OF 2000
J/KG+ SOUTH OF THIS BOUNDARY WILL KEEP SCT POPS ACRS CWA
MONDAY...ESP IN SC/SE ZONES. AS FOR TEMPS...GUIDANCE VALUES HAVE
BEEN TOO WARM OVER THE PAST FEW DAYS...AND WITH SOME CONTINUED CLOUD
CVR WILL LEAN TWD COOLER FAN NUMBERS FOR HIGHS.

GROWING INCREASINGLY CONCERNED ABOUT MCS FORMATION MONDAY NIGHT
ACROSS CWA. SFC BOUNDARY BECOMES ALIGNED E-W ACRS KS WITH 70+ DWPTS
AND THETA-E AXIS ALONG THIS FEATURE. ALSO...GOOD 1000-500 THICKNESS
DIFFLUENCE NOTED OVER THE REGION AND ETA HINTS AT A WEAK SHORTWAVE
PUSHING INTO THE ERN PTN OF THE CWA IN 5H NW FLOW. ALSO...300 RH
SPEED MAX EVIDENT IN ETA GRIDDED DATA PLACING REGION IN RR QUAD.
ONLY INHIBITING FACTOR IS FCST LL JET IS NOT THAT IMPRESSIVE AND
WOULD LIKE TO SEE IT FROM MORE OF A SOUTHERLY DIRECTION.
STILL...FEEL THERE IS ENOUGH TO JUSITIFY SCT POPS.

AVN SUGGESTS SFC BOUNDARY DRIFTS SOUTH OF CWA ON TUESDAY...BUT A
LITTLE CONCENRED WITH 85H FRONT STILL FORECAST ACRS FAR SRN ZONES
THAT SOME LATE AFTERNOON CONVECTION MAY FIRE SOUTH OF ICT...BUT WILL
LET LATER SHIFTS EVALUTATE THE MODEL TRENDS WITH THIS FEATURE. WITH
ADDITIONAL SUNSHINE...WILL ADD A FEW DEGREES TO MONDAY/S FORECAST
HIGHS WHICH IN AGREEMENT WITH GUIDANCE VALUES.

HYSELL

RSL 065/087 065/090     12633
SLN 067/088 068/090     12733
ICT 067/088 068/090 066 12633
HUT 066/088 068/090     12633
CNU 070/087 069/090     12633

Nearby

Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.